Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 5, NWS Key West, FL

April 11, 2021

NWS Key West, FL issued this special marine warning at Apr 11, 2021, 2:29 AM EDT. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2021, 2:29 AM EDT (06:29 UTC)
Expired
Apr 11, 2021, 3:30 AM EDT
In force
61 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Key West radar (KBYX), 3 km from the middle of the area, began a volume at 06:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Key West, FL (KEYW), launched 00:00Z, 6.5 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 00:00Z on 2021-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1459 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 00:00Z on 2021-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1459 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
978 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.7
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted.

185 
WHUS52 KKEY 110629
SMWKEY
GMZ033-035-044-054-110730-
/O.NEW.KKEY.MA.W.0005.210411T0629Z-210411T0730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
229 AM EDT Sun Apr 11 2021

The National Weather Service in Key West has issued a

* Special Marine Warning for...
  Hawk Channel and Straits of Florida from west end of Seven Mile
  Bridge to Halfmoon Shoal out 20 nm...
  Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal
  out to 5 fathoms...
  Gulf Waters from East Cape Sable to Chokoloskee 20 to 60 nm out and
  beyond 5 fathoms...

* Until 330 AM EDT.

* At 225 AM EDT, an area of strong winds associated with the strong 
  thunderstorms south of the Lower Keys is affecting a large area 
  from 25 nm north to 10 nm south of Key West, moving southeast at 
  10 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...National Weather Service Meteorologist.

  IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
           waves, frequent lightning, and heavy downpours.

* Locations in the warning include...
  Big Pine Shoal, Vandenberg, Howe Key, East Sambo, Snipe Point,
  Cottrell Key and Ninefoot Shoal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters should seek safe harbor now, and remain there until
threatening weather has passed.

&&

LAT...LON 2437 8170 2460 8122 2497 8171 2475 8207
TIME...MOT...LOC 0625Z 313DEG 10KT 2456 8175 2470 8152 

HAIL...0.00IN
WIND...>34KTS

$$

SDR
1 follow-up statement
873 
FZUS72 KKEY 110727
MWSKEY

Marine Weather Statement
National Weather Service Key West FL
327 AM EDT Sun Apr 11 2021

GMZ033-035-044-054-110736-
/O.EXP.KKEY.MA.W.0005.000000T0000Z-210411T0730Z/
327 AM EDT Sun Apr 11 2021

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 330 AM EDT...

The affected areas were... 
Hawk Channel and Straits of Florida from west end of Seven Mile
Bridge to Halfmoon Shoal out 20 nm...
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal
out to 5 fathoms...
Gulf Waters from East Cape Sable to Chokoloskee 20 to 60 nm out and
beyond 5 fathoms...

The thunderstorms have weakened, but wind gusts 25 to 30 knots are 
still possible.

LAT...LON 2437 8170 2460 8122 2497 8171 2475 8207
TIME...MOT...LOC 0726Z 313DEG 10KT 2444 8161 2458 8138 

$$

SDR

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Apr 10, 10:43 PM EDT, 3 hours 46 minutes earlier.

Area forecast discussion, Apr 10, 10:43 PM EDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1043 PM EDT Sat Apr 10 2021

.DISCUSSION...
Currently - An Atlantic high is centered well northeast of the
Bahamas and extends a broad ridge southwestward across South
Florida and Cuba. The lower level ridge is aligned across and
northeast of the Bahamas. Meanwhile, troughing aloft is spilling
east southeastwards into our area and was earlier responsible for
a strong squall line that sped south and southeastwards through
the Gulf of Mexico and approaching our area. This evenings
sounding indicated surface based CAPE of around 3100, a good
amount of dry air aloft and only a sliver of very low level
inhibition. The increased convergence across our area along with
winds quickly veering from east southeast to southwest through the
lowest 100 mb has resulted in an eruption of scattered to
numerous showers with embedded thunderstorms across the Keys and
surrounding waters. At this time, the strongest activity is
located on our western most waters.

Short Term Update - In the near term, shower and thunderstorm
activity is expected to increase near the island chain. This is
due to the squeeze play between the synoptic southeasterlies and
the northeasterly wind surge associated with the gulf squall.
With that said, all mesoscale models suggest the vast majority of
the heaviest and most concentrated activity will remain west of
the Keys. There is precedence for this, particularly that the
showers in and around the Keys will more likely than not drop its
own outflow boundaries stabilizing the environment. With all this
in mind, will raise pops to high chance and increase thunderstorm
coverage. In wake of the shower and thunderstorm activity in the
near term, winds will gradually relax and shift back to light
southerlies, more representative of the synoptic flow. Outside of
rain cooled areas, overnight lows will be in the mid 70s with dew
points lingering in the lower 70s.

&&

.MARINE...
A ridge to our northeast as a trough swings through the
southeastern United States. Gentle to moderate southeasterly
breezes will relax and shift southerly as the ridge shifts east
southeasterly. An active weather pattern is in place and showers
and thunderstorms have developed, with the strongest and most
concentrated activity located over our western most gulf and
Atlantic waters. This activity should remain to our west, there
will also be showers and a few thunderstorms nearer the island
chain.

&&

.AVIATION...
Showers and thunderstorms developing in an around the Florida Keys
this evening may deliver a brief spell of sub VFR conditions at
the island terminals. Surface winds will generally be light to
gentle out of the southeast, shifting south. With that said,
convective activity near and not so near the terminals may produce
short term large perturbations in both wind speed and direction.

&&

.CLIMATE...

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.

&&

Public/Marine/Fire...11
Aviation/Nowcasts....SDR
Data Acquisition.....DR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Apr 10, 4:20 AM EDT, 22 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
420 AM EDT Sat Apr 10 2021

FLZ076>078-GMZ031>035-042>044-052>055-072>075-111000-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
420 AM EDT Sat Apr 10 2021

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

For today, no hazardous weather is expected at this time.

Tonight, isolated thunderstorms will be possible across the
Florida Keys and the surrounding coastal waters. The primary
thunderstorm hazards will be cloud to surface lightning strikes
and locally gusty winds.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Isolated thunderstorms will be possible across the Florida Keys
and the surrounding coastal waters from Sunday afternoon through
Monday. The primary thunderstorm hazards will be cloud to surface
lightning strikes and locally gusty winds. A few of the storms
could become strong to marginally severe Sunday night.

Otherwise, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Apr 11, 2:19 AM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
219 AM EDT SUN APR 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 AM     MARINE TSTM WIND 14 NW KEY WEST          24.71N 81.93W
04/11/2021  M43 MPH          GMZ033             FL   MESONET

            A SOUTH-SOUTHEAST WIND GUST OF 37 KTS, OR 43 MPH, WAS
            RECORDED BY THE WEATHERFLOW MESONET SITE AT SMITH SHOAL
            LIGHT AT 126 AM EDT.

&&

JACOBSON

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 11:06 PM EDTSpecial Marine WarningKEY54 min
Apr 11, 1:36 AM EDTSpecial Marine WarningKEY54 min
Apr 11, 4:07 AM EDTSpecial Marine WarningKEY53 min
Apr 11, 5:23 PM EDTSpecial Marine WarningKEY52 min
Apr 11, 6:05 PM EDTSpecial Marine WarningKEY23 min
Apr 11, 6:13 PM EDTSpecial Weather StatementKEY47 min
Apr 11, 6:27 PM EDTSpecial Marine WarningKEY63 min
Apr 11, 6:44 PM EDTSpecial Marine WarningKEY46 min
Apr 11, 7:11 PM EDTSpecial Weather StatementKEY49 min
Apr 11, 7:24 PM EDTSpecial Marine WarningKEY51 min

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.